Texas, 2008

Hail in Texas, February 15, 2008

February 15, 2008 · NWS SHV · 1 event in 1 county or zone

Isolated severe thunderstorms developed across portions of northeast Texas during the late evening hours of February 15th. These storms developed in a weakly unstable airmass yet they produced large hail due to moderate instability aloft with the approach of an upper level storm system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed across portions of northeast Texas during the late evening hours of February 15th. These storms developed in a weakly unstable airmass yet they produced large hail due to moderate instability aloft with the approach of an upper level storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 15, 9:45 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 15, 9:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CST FRI FEB 15 2008

LOW PRESSURE CENTERED JUST SOUTH OF LRD THIS EVENING WITH A WARM
FRONTAL BOUNDARY BECOMING ESTABLISHED JUST SOUTH OF THE CWA.
SHOWERS AND TSTMS LIFTING OVER THE BOUNDARY AND SPREADING NORTH
ACROSS THE CWA. FORECAST ON TRACK...MENTIONING NUMEROUS MOST AREAS
AFTER MIDNIGHT. WILL NOT MAKE ANY CHANGES TO FORECAST AT THIS
TIME...OTHER THAN UPDATING THE HOURLY TEMP AND DWPT GRIDS.
A FEW STORMS HAVE APPROACHED SEVERE LIMITS JUST SOUTH OF THE
FORECAST AREA THIS EVENING...BUT NOT EXPECTING THE SEVERE
WX TO SPREAD MUCH FURTHER NORTH TONIGHT. PROBLEM MAY BE FLOODING
TOWARD MORNING IF THE BOUNDARY REMAINS STATIONARY.

SATURDAY AFTERNOON AND EVENING STILL ON TRACK TO BE VERY ACTIVE WITH
SEVERE STORMS. LATEST MODEL RUNS HAVE THE SURFACE LOW JUST WEST OF
JACKSONVILLE TX AT 00Z...WITH MOST OF THE FORECAST AREA IN THE WARM
SECTOR.

&&

.AVIATION...

PLUNGED SOUTHWARD IN CENTRAL TEXAS SETTING UP A BOUNDARY NEAR
PRX-TYR-ATT LINE.  WINDS AT TYR HAVE GONE AROUND TO NNW WHILE GGG
MAINTAINS AN EAST WIND.  AT THE SAME TIME...TEMPS DROPPING OUT WEST
ALLOWING VISBYS TO DROP DUE TO THE AIR SATURATING. SURFACE FRONT
SHOULD RETREAT OVER THE NEXT 12-18 HOURS AND ALLOW WINDS TO SWING
BACK AROUND TO A E/SE ALSO ALLOWING VISBYS TO INCREASE. EXPECT
CEILINGS TO CONTINUE LOWERING THRU THE FCST PD...W/LATEST FCST MODEL
SOUNDINGS PLACING KMLU CEILINGS MVFR...TO KGGG/KLFK LIFR...AND ALL
OTHER TAF SITES IFR AFTER 06Z SATURDAY...W/PERIODS OF TSRA/SHRA/BR
THROUGHOUT.  ALTHOUGH INSTABILITY FIELDS LOOK WEAK IN THE ELD/MLU
AREA..LARGE-SCALE FORCING AS TROUGH APPROACHES COULD SPAWN A
THUNDERSTORM OR TWO BEGINNING SATURDAY MORNING.  PERIODS OF TSRA A
SURE BET THROUGH 06Z SUNDAY SOUTH OF I-20. /04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  61  49  57 /  60 100 100  20
MLU  49  59  51  62 /  50 100 100  40
DEQ  46  56  45  53 /  50 100 100  30
TXK  47  58  45  53 /  50 100 100  30
ELD  47  59  48  55 /  50 100 100  40
TYR  53  61  45  56 /  80 100 100  10
GGG  52  63  47  56 /  70 100 100  10
LFK  58  69  50  61 /  80 100 100  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/04
Hazardous weather outlook, Feb 15, 11:31 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1131 AM CST FRI FEB 15 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1131 AM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL ACROSS THE
ENTIRE FOUR STATE REGION SATURDAY AND SATURDAY NIGHT.  THE GREATEST
RISK OF SEVERE WEATHER SHOULD BE FOUND ACROSS DEEP EAST TEXAS...
GENERALLY SOUTH AND WEST OF A MINEOLA...TO LONGVIEW...TO HEMPHILL
LINE.

THE MAIN SEVERE WEATHER RISKS WILL BE HAIL LARGER THAN PENNIES...AND
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.  TORNADOES WILL ALSO
BE POSSIBLE...ESPECIALLY ACROSS DEEP EAST TEXAS SATURDAY AFTERNOON
AND EVENING.

IN ADDITION...HEAVY RAINFALL PRODUCING THUNDERSTORMS MAY RESULT IN 2
TO 4 INCHES OF RAIN FALLING IN SOME LOCATIONS THIS WEEKEND.  THIS
MAY PRODUCE SOME PONDING OF WATER ALONG AREA ROADWAYS...AS WELL AS
OTHER LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...ACTIVATION MAY BE NEEDED SATURDAY.

BUTTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sabine

When
February 15, 10:50 PM CST
Where
Sabine County, 1.5 mi SSE of Yellowpine
Measured
0.75 in hail
Reported by
NWS Storm Survey
Coordinates
31.260, -93.820

A public report of hail was received from the community of Yellow Pine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77336.